New York, 2004

Lightning Strike in New York, July 18, 2004

July 18, 2004 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 2:53 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 18, 2:53 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
353 PM EDT SUN JUL 18 2004

.SHORT TERM (TONIGHT AND MONDAY)...

OUR ATTENTION HERE IS FOCUSED SQUARELY ON FLOOD POTENTIAL. BY WAY OF
REVIEW...MIDNIGHT SHIFT ISSUED FLOOD WATCH FOR NORTH HALF OF CWA
BASED ON EXPECTED SLOW MOVING THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. THE DAY SHIFT EXPANDED WATCH TO INCLUDE THE ENTIRE CWA AND
LENGTHENED UNTIL NOON MONDAY BASED ON 06Z RUN OF GFS CONTINUING TO
SHOW FAIRLY HIGH QPF ACROSS THE REGION. HERE/S WE STAND NOW...SLOW
MOVING THUNDERSTORMS HAVE INDEED DEVELOPED ACROSS THE NORTHERN TIER
OF THE CWA...WITH SOME STORMS PRODUCING SOAKING RAINS...ALTHOUGH NOT
REACHING FFW CRITERIA /ALTHOUGH BTV DID ISSUE A FLASH FLOOD WARNING
FOR ESSEX COUNTY EARLIER THIS AFTERNOON/.

12Z RUNS OF THE GFS AND ETA WOULD NOT SUPPORT CONTINUATION OF THE
WATCH WITH THE EXCEPTION OF LETTING AFTERNOON CONVECTION RUN ITS
COURSE INTO THE EVENING. HOWEVER...WE WILL MAINTAIN THE WATCH
CWA-WIDE THROUGH NOON MONDAY. HERE/S WHY...

HEAVY RAIN HAS BEEN FALLING THIS AFTERNOON ACROSS EASTERN PA/WESTERN
NJ IN AREA OF STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH
ANOMALOUSLY STRONG JET HUGGING THE COAST. ETA DEPICTS THIS STRONG
UPPER LEVEL DIVERGENCE TO WORK INTO THE SOUTHERN CWA TONIGHT AS JET
TRACKS UP THE COAST...THEN WEAKEN AS IT MOVES INTO NORTHERN. ETA
CONTINUES TO FEATURE FAIRLY IMPRESSIVE TROWAL SIGNATURE SUGGESTIVE
OF OCCLUSION DYNAMICS...AND POTENTIAL FOR EMBEDDED TSRAS. TROWAL
TRACKS ACROSS THE CWA BETWEEN 06-12Z...ALTHOUGH BASED ON RADAR
TRENDS...THIS LOOKS TO BE SLOW. ETA CONTINUES TO FORECAST
EAST/SOUTHEAST 850MB WINDS ON THE ORDER OF 25-30 KNOTS. GFS IS
SLIGHTLY LOWER ON THE SPEEDS...ALTHOUGH A CHECK OF OKX/DIX VWPS
SUGGESTS ETA WINDS CURRENTLY RIGHT ON. WITH PWS CLIMBING TO AROUND
1.6 INCHES THIS EVENING...THINK ABOVE MENTIONED FORCING MECHANISMS
WILL BE ABLE TO WRING OUT SOME LOCALLY HEAVY RAINFALL. BASED ON
THESE FACTORS WE WILL CONTINUE THE WATCH ACROSS THE ENTIRE CWA UNTIL
NOON MONDAY ALTHOUGH THREAT IS NOT EQUALLY DISTRIBUTED ACROSS THE
CWA. IN THE NORTH...THREAT MAINLY THROUGH THIS EVENING WITH SLOW
MOVING THUNDERSTORMS WHERE FFG VALUES ARE LOWEST. PRIMARY THREAT
WILL SHIFT SOUTH DURING THE NIGHT AS EASTERLY FLOW COMMENCES AND
IMPINGES ON EAST FACING SLOPES. THIS WOULD PUT THE THREAT IN AREAS
SUCH AS THE CATSKILLS. PLAN ON CATEGORICAL POPS ENTIRE CWA
TONIGHT...EXCEPT IN THE NORTH WHERE NUMEROUS/SCATTERED WORDING TO
START THEN LIKELY POPS AS BEST FORCING TAKES MOST OF THE NIGHT TO
WORK NORTH.

SURFACE LOW WILL LOOSE ITS DEFINITION MONDAY...BUT TROUGH WILL
LINGER ACROSS THE REGION. DEPENDING ON CLOUD COVER...WOULD EXPECT
SOME TSRAS TO DEVELOP DURING THE AFTERNOON WITHIN THE TROUGH. DEW
POINTS WILL BE QUITE HIGH TOMORROW...NEAR 70...SO ANY BREAKS IN THE
CLOUDS WOULD ALLOW TEMPS TO CLIMB NEAR 80...YIELDING CAPES TO 2000
J/KG. ALLOWING FOR LIKELY POPS TO CLEAR THE NORTHERN CWA IN THE
MORNING WILL CARRY CHANCE SHRA/TSRA IN THE AFTERNOON.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
WILL LINGER CHANCE TSRA/SHRA THROUGH TUESDAY NIGHT AS REGION REMAINS
UNDER INFLUENCE OF TROUGHS...AT SURFACE AND ALOFT. WILL KEEP IT DRY
FOR WEDNESDAY AND MOST OF THURSDAY BEFORE SHOWERS ONCE AGAIN ENTER
THE PICTURE. RIGHT NOW...NEXT WEEKEND NOT LOOKING TOO GOOD AS
SURFACE FRONT HANGS UP IN VICINITY OF CWA.

&&

.AVIATION...VFR CONDITIONS FOR THE NRN HALF OF THE HUDSON RIVER
VALLEY WILL LOWER TO MVFR/IFR CONDITIONS IN ISOLD/SCT
SHRA/TSRA...ESPECIALLY FOR KGFL INTO THE EARLY EVENING. FOR KALB AND
KPOU CONDITIONS AT THE VFR/MVFR LEVELS WILL DROP DOWN TO MVFR/IFR
WITH SHRAS BR/HZ IN MUGGY AIR MASS AHEAD INITIAL SHORT WAVE/VORT
MAX. COASTAL LOW OVERNIGHT WILL BRING ANOTHER SHOT OF RAINFALL AFTER
MIDNIGHT WHICH MAY BRIEFLY LOWER CONDITIONS TO IFR/MVFR LEVELS IN
THE 03Z TO 12Z TIME FRAME.
&&

.HYDROLOGY...
FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL NOON MONDAY. FFG
VALUES ARE RATHER LOW FOR THIS TIME OF THE YEAR...WITH MANY AREAS
HAVING 6 HOUR VALUES AT OR BELOW 2.5 INCHES AND 12 HOUR VALUES BELOW
3. CURRENT RADAR LOOP SHOWS CELLS ARE MOVING QUITE SLOWLY SO
LOCALIZED FLOODING OVER SMALL AREAS COULD BE A PROBLEM THIS
AFTERNOON AND EVENING. AS THE STEADY PRECIP MOVES IN FROM THE SOUTH
THE SITUATION COULD TURN INTO MORE OF A WIDESPREAD RAIN EVENT
ALTHOUGH AT THIS TIME WE ARE NOT EXPECTING RIVER FLOODING TO
MATERIALIZE EXCEPT POSSIBLY ON THE MOHAWK RIVER AT UTICA...AND THAT
WILL DEPEND A GREAT DEAL ON THE MOVEMENT OF THE STORMS CURRENTLY IN
THAT AREA. MAIN THREAT WOULD BE FOR SMALL STREAMS AND CREEKS THAT
ARE RUNNING HIGH FROM SCT CONVECTION/WET WEATHER OVER THE PAST WEEK.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON
NYZ032-033-038>043-047>054-058>061-063>066-082>084
VT...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON VTZ013>015
MA...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON MAZ001-025.
CT...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON EDT MON CTZ001-013

PUBLIC...OKEEFE
AVIATION/HYDROLOGY...TAW/RCK
Hazardous weather outlook, Jul 18, 12:17 PM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT SUN JUL 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE ENTIRE ALBANY
FORECAST AREA UNTIL NOON MONDAY. PLEASE SEE THE FLASH FLOOD WATCH
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
FLOOD WATCH CONTINUES UNTIL NOON MONDAY. PLEASE SEE THE FLASH FLOOD
WATCH STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
PLEASE SEND ANY RAINFALL REPORTS OF 1.5 INCHES OR MORE IN A 4 HOUR
PERIOD OR LESS TO THE NWS VIA NYSPIN LSR...TELEPHONE OR VIA THE
INTERNET USING THE SEVERE WEATHER REPORTING FORM.

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saratoga

When
July 18, 3:30 PM EST
Where
Saratoga County, Mechanicville
Reported by
NEWSPAPER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Lightning strike sent high tension line to the ground. A resulting small fire in the natural gas line under the power line caused a power outage that lasted approximately 8 hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412934.